Remote Access Electronic Research Announcements

Electronic Research Announcements

ISSN 1079-6762



Homotopy invariance of relative eta-invariants and $C^{*}$-algebra $K$-theory

Author: Navin Keswani
Journal: Electron. Res. Announc. Amer. Math. Soc. 4 (1998), 18-26
MSC (1991): Primary 19K56
Published electronically: April 1, 1998
MathSciNet review: 1613055
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove a close cousin of a theorem of Weinberger about the homotopy invariance of certain relative eta-invariants by placing the problem in operator $K$-theory. The main idea is to use a homotopy equivalence $h:M \to M'$ to construct a loop of invertible operators whose ``winding number" is related to eta-invariants. The Baum-Connes conjecture and a technique motivated by the Atiyah-Singer index theorem provides us with the invariance of this winding number under twistings by finite-dimensional unitary representations of $\pi _{1}(M)$.

References [Enhancements On Off] (What's this?)

  • [APS1] M. F. Atiyah, V. K. Patodi, and I. M. Singer, Spectral asymmetry and Riemannian geometry. I, Math. Proc. Cambridge Philos. Soc. 77 (1975), 43–69. MR 0397797
  • [APS2] M. F. Atiyah, V. K. Patodi, and I. M. Singer, Spectral asymmetry and Riemannian geometry. II, Math. Proc. Cambridge Philos. Soc. 78 (1975), no. 3, 405–432. MR 0397798
  • [B] Bruce Blackadar, 𝐾-theory for operator algebras, Mathematical Sciences Research Institute Publications, vol. 5, Springer-Verlag, New York, 1986. MR 859867
  • [BCH] Paul Baum, Alain Connes, and Nigel Higson, Classifying space for proper actions and 𝐾-theory of group 𝐶*-algebras, 𝐶*-algebras: 1943–1993 (San Antonio, TX, 1993) Contemp. Math., vol. 167, Amer. Math. Soc., Providence, RI, 1994, pp. 240–291. MR 1292018, 10.1090/conm/167/1292018
  • [BD] Paul Baum and Ronald G. Douglas, 𝐾 homology and index theory, Operator algebras and applications, Part I (Kingston, Ont., 1980) Proc. Sympos. Pure Math., vol. 38, Amer. Math. Soc., Providence, R.I., 1982, pp. 117–173. MR 679698
  • [G] Peter B. Gilkey, Invariance theory, the heat equation, and the Atiyah-Singer index theorem, 2nd ed., Studies in Advanced Mathematics, CRC Press, Boca Raton, FL, 1995. MR 1396308
  • [HS] P. de la Harpe and G. Skandalis, Déterminant associé à une trace sur une algébre de Banach, Ann. Inst. Fourier (Grenoble) 34 (1984), no. 1, 241–260 (French, with English summary). MR 743629
  • [HK] N. Higson and G. Kasparov, Operator $K$-theory for groups which act properly and isometrically on Hilbert space, ERA Amer. Math. Soc. 3 (1997), 131-142. CMP 98:05
  • [HR] N. Higson and J. Roe, Mapping surgery to analysis, Preprint.
  • [K1] G. G. Kasparov, Topological invariants of elliptic operators. I. 𝐾-homology, Izv. Akad. Nauk SSSR Ser. Mat. 39 (1975), no. 4, 796–838 (Russian); Russian transl., Math. USSR-Izv. 9 (1975), no. 4, 751–792 (1976). MR 0488027
  • [K2] G. G. Kasparov, Equivariant 𝐾𝐾-theory and the Novikov conjecture, Invent. Math. 91 (1988), no. 1, 147–201. MR 918241, 10.1007/BF01404917
  • [KM] Jerome Kaminker and John G. Miller, Homotopy invariance of the analytic index of signature operators over 𝐶*-algebras, J. Operator Theory 14 (1985), no. 1, 113–127. MR 789380
  • [Kes] N. Keswani, Homotopy invariance of relative eta-invariants and $C^{*}$-algebra $K$-theory, Ph.D. Thesis, 1997, University of Maryland at College Park.
  • [M] V. Mathai, On the homotopy invariance of reduced eta and other signature type invariants, Preprint.
  • [N] Walter D. Neumann, Signature related invariants of manifolds. I. Monodromy and 𝛾-invariants, Topology 18 (1979), no. 2, 147–172. MR 544156, 10.1016/0040-9383(79)90033-8
  • [deR] G. de Rham, S. Maumary, and M. A. Kervaire, Torsion et type simple d’homotopie, Exposés faits au séminaire de Topologie de l’Université de Lausanne. Lecture Notes in Mathematics, No. 48, Springer-Verlag, Berlin-New York, 1967 (French). MR 0222893
  • [R] John Roe, Elliptic operators, topology and asymptotic methods, Pitman Research Notes in Mathematics Series, vol. 179, Longman Scientific & Technical, Harlow; copublished in the United States with John Wiley & Sons, Inc., New York, 1988. MR 960889
  • [Ros1] Jonathan Rosenberg, Analytic Novikov for topologists, Novikov conjectures, index theorems and rigidity, Vol. 1 (Oberwolfach, 1993) London Math. Soc. Lecture Note Ser., vol. 226, Cambridge Univ. Press, Cambridge, 1995, pp. 338–372. MR 1388305, 10.1017/CBO9780511662676.013
  • [Ros2] -, Recent progress in algebraic $K$-theory and its relationship with topology and analysis, Lecture notes prepared for the Joint Summer Research Conference on Algebraic $K$-theory, Seattle, July 1997, $K$-theory preprint server.
  • [W] Shmuel Weinberger, Homotopy invariance of 𝜂-invariants, Proc. Nat. Acad. Sci. U.S.A. 85 (1988), no. 15, 5362–5363. MR 952817, 10.1073/pnas.85.15.5362

Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (1991): 19K56

Retrieve articles in all journals with MSC (1991): 19K56

Additional Information

Navin Keswani
Affiliation: Department of Mathematics, The Pennsylvania State University, University Park, PA 16802

Keywords: Eta-invariants, $K$-theory
Received by editor(s): January 28, 1998
Published electronically: April 1, 1998
Additional Notes: The author would like to thank Nigel Higson for his guidance with this project.
Communicated by: Masamichi Takesaki
Article copyright: © Copyright 1998 American Mathematical Society